Affordable Access

Publisher Website

Digitalis allergy with nervous system manifestations∗

Authors
Publisher
Elsevier Inc.
Publication Date
Volume
9
Issue
5
Identifiers
DOI: 10.1016/0002-9149(62)90144-3
Disciplines
  • Medicine

Abstract

Abstract Digitalis allergy is rare. Previously described cases have presented most commonly with dermatologic disorders and occasionally with involvement of the hematopoetic or pulmonary systems. A case is presented of a 3 1 2 month girl with patent ductus arteriosus and Wolff-Parkinson-White syndrome who had congestive heart failure after an episode of tachycardia and was treated with digoxin. After receiving 290 μg. of the drug during a 3 day period she had transient fever but persistent opisthotonus and focal neurologic signs. For the next 2 days, while maintenance digoxin, 75 μg. per day, was given, the nervous system manifestations persisted. With cessation of the medication, the signs cleared during a 3 day period. When a challenge dose of 25, μg. of digoxin was given, the neurologic findings but not the fever recurred within 10 hours, with clearing in 24 hours. It is believed that this sequence of events, appearance of signs after a period of time on medication, disappearance with cessation of the drug and recurrence of findings after a challenge dose, represents allergy to digoxin with either cerebral edema or vasculitis. This case is believed to be the first reported instance of nervous system manifestation of digitalis allergy.

There are no comments yet on this publication. Be the first to share your thoughts.

Statistics

Seen <100 times
0 Comments

More articles like this

Digitalis allergy with nervous system manifestatio...

on The American Journal of Cardio... May 1962

The use of central nervous system manifestations i...

on Heart & Lung The Journal of Ac... 1993

DIGITALIS AND THE NERVOUS SYSTEM.

on Medical science April 1964
More articles like this..